Montana, 2007

Hail and Damaging Wind in Montana, September 7, 2007

September 7, 2007 · NWS BYZ · 3 events in 3 counties and zones

The only severe thunderstorms to move across the Billings Forecast Area during the month of September occurred during the evening hours of September 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The only severe thunderstorms to move across the Billings Forecast Area during the month of September occurred during the evening hours of September 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 7, 1:44 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 7, 1:44 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT FRI SEP 7 2007

.SHORT TERM...VALID FOR SAT AND SUN...

COOLER AND ACTIVE WEATHER PATTERN WILL BE OVER SOUTH CENTRAL AND
SOUTHEAST MONTANA TONIGHT THROUGH THE WEEKEND. STRONG SHORT WAVE
TO PUSH SOUTHEAST OUT OF BRITISH COLUMBIA OVERNIGHT WHICH WILL
BEGIN TO IMPACT THE AREA EARLY THIS EVENING. WEAK LOW LEVEL
INSTABILITY OVER THE AREA DUE TO AFTERNOON HEATING ALONG WITH
MODERATE LAPSE RATES. A FEW STORMS THIS EVENING COULD PRODUCE
SMALL HAIL AND GUSTY WINDS. SHORT WAVE WILL PUSH SOUTH OVERNIGHT
WHICH WILL SET UP A NORTHWEST FLOW ALOFT OVER THE ENTIRE
FORECAST AREA ON SATURDAY. THIS PATTERN WILL BRING SCATTERED SHOWERS
ALONG WITH BREEZY WINDS AND MUCH COOLER TEMPERATURES. HIGH
TEMPERATURES WILL BE 10 TO 15 DEGREES BELOW NORMAL ON SATURDAY AND
SATURDAY NIGHT. NORTH FLOW CONTINUING OVER THE REGION ON SUNDAY
WHERE ALL MODELS BRING A STRONGER WAVE INTO THE AREA. THIS WAVE WILL
BRING SCATTERED RAIN SHOWERS TO THE LOWER ELEVATIONS SUNDAY AND
SUNDAY NIGHT. PRECIPITATION WILL BE LIKELY OVER THE NORTH FACING
SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS AS A DEEP UPSLOPE FLOW
DEVELOPS. COLD POCKET FROM 700MB TO 500MB WILL PUSH THROUGH THIS
AREA AND WILL ALLOW SNOW LEVELS TO DROP TO JUST ABOVE 7000 FEET ON
SUNDAY. THE NORTHEAST BIG HORNS LOOK TO GET A GOOD SHOT OF SNOW
AS DENDRITIC LAYER LOWERS TO 10000 FEET WITH WITH STRONG OMEGA
LIFTING THROUGH IT. HAVE INCREASED SNOW AMOUNTS TO 4 INCHES...JUST
BELOW ADVISORY CRITERIA. 4 TO 6 INCHES WILL BE POSSIBLE OVER THE
HIGHER PEAKS OF THE BEARTOOTH/ABSAROKA MOUNTAINS. TEMPERATURES
WILL BE MUCH COOLER ON SUNDAY WITH HIGHS ACROSS THE PLAINS ONLY
REACHING INTO THE 50S. RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT THROUGHOUT THE
EXTENDED PERIOD. NO SIGNIFICANT CHANGES MADE TO THE FORECAST
TODAY. GFS AND ECMWF SHOW A WEAK SHORTWAVE RIDGE BUILDING ACROSS
THE STATE ON MONDAY...WHICH WILL ALLOW TEMPERATURES TO RECOVER TO
NEAR NORMAL VALUES AFTER COOLER THAN NORMAL TEMPERATURES OVER THE
WEEKEND. CHANCE FOR PRECIPITATION WILL DECREASE FROM WEST TO EAST
ON MONDAY AS MOISTURE DECREASES ACROSS THE AREA DESPITE UNSTABLE
NORTHWEST FLOW.

WEAK IMPULSES WILL AFFECT THE AREA THROUGHOUT THE EXTENDED AS A
LOW PRESSURE SYSTEM STALLS OVER THE GREAT LAKES REGION KEEPING
NORTHWEST FLOW ACROSS MONTANA. THIS WILL KEEP TEMPERATURES NEAR
SEASONAL AVERAGES MONDAY THROUGH SATURDAY. ALTHOUGH A FAVORABLE
FLOW PATTERN FOR PRECIPITATION WILL PERSIST...MOISTURE WILL BE
LIMITED ACROSS THE FORECAST AREA FOR ANY WIDESPREAD PRECIPITATION
EVENTS. ALSO...BEST FORCING WILL STAY TO THE NORTH OF THE AREA
WHERE BETTER DYNAMICS WILL BRING GREATER CHANCES FOR RAIN.
THUS...HAVE KEPT BEST CHANCES FOR PRECIPITATION IN THE MOUNTAINS
WHERE UPSLOPE FLOW WILL ENHANCE ANY INFLUENCE FROM CANADIAN LOW
PRESSURE SYSTEM TO THE EAST. STOPPKOTTE

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST ACROSS THE AREA THIS AFTERNOON BEFORE
AN ISOLATED CHANCE FOR THUNDERSTORMS IN THE MOUNTAINS THIS
EVENING. MVFR CONDITIONS WILL BE POSSIBLE TONIGHT AS DISTURBANCE
MOVES ACROSS THE AREA BRINGING A GOOD CHANCE FOR RAIN ALONG WITH
BROKEN TO OVERCAST LOW AND MID LEVEL CLOUDINESS TO THE FORECAST
AREA. MOUNTAINS MAY BECOME OBSCURED AT TIMES TONIGHT INTO THE
MORNING HOURS. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 047/063 042/053 040/075 043/075 045/074 048/073 049/076
    32/R    24/R    32/W    10/B    01/B    01/B    10/U
LVM 045/064 038/051 035/074 038/076 040/073 044/074 043/076
    22/R    34/R    22/W    00/B    10/U    11/B    10/B
HDN 050/064 044/060 041/078 044/075 045/077 046/075 046/082
    32/R    33/R    32/W    10/B    01/B    01/B    10/U
MLS 047/064 043/059 042/071 045/069 045/072 048/072 049/078
    53/R    23/R    22/R    10/B    01/B    01/B    11/U
4BQ 049/058 043/060 038/067 041/071 044/072 045/071 047/075
    42/R    33/R    32/R    10/B    01/B    01/B    11/U
BHK 045/059 041/059 039/067 042/066 043/064 043/069 046/074
    53/R    23/R    22/R    10/B    01/B    01/B    11/U
SHR 048/059 042/054 037/067 042/070 042/071 043/070 043/075
    22/R    34/R    62/R    10/B    11/U    01/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 7, 1:46 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
246 PM MDT FRI SEP 7 2007

MTZ028>042-056>058-063>068-WYZ098-099-082100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
246 PM MDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG STORM SYSTEM WILL MOVE SOUTHWARD FROM CANADA ON
SATURDAY AND SUNDAY USHERING IN BELOW AVERAGE TEMPERATURES AND
INCREASING CHANCES FOR PRECIPITATION. WHILE RAIN WILL BE THE MAIN
THREAT OVER THE WEEKEND...SNOW SHOWERS WILL BE POSSIBLE IN MOUNTAIN
LOCATIONS ABOVE 7000 FEET ON SUNDAY NIGHT. SNOW AMOUNTS OF 3 TO 4
INCHES WILL BE POSSIBLE IN THE BIG HORN MOUNTAINS WITH 4 TO 6
INCHES POSSIBLE IN THE BEARTOOTH AND ABSAROKA RANGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 100 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Musselshell

When
September 7, 5:02 PM MST
Where
Musselshell County, Melstone
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.600, -107.880

Wind gusts of 56 mph were also reported.

Hail, Rosebud

When
September 7, 6:25 PM MST
Where
Rosebud County, 5 mi N of Forsyth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.342, -106.670

Thunderstorm Wind, Powder River

When
September 7, 8:30 PM MST
Where
Powder River County, Broadus
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.450, -105.420

Winds gusted to 70 mph in Broadus. There were several reports of large tree branches blocking the road in a trailer park, along with siding being blown off a trailer. One city dumpster was moved by the wind. In addition, miscellaneous damage was also reported to a house that was located one mile from the trailer park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60106, 60107, 60109.